Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 152, NWS Topeka, KS

June 20, 2011Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2011, 3:29 PM CDT for Ottawa County, Kansas. It was in force for 46 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2011, 3:29 PM CDT (20:29 UTC)
Expired
Jun 20, 2011, 4:15 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ottawa County, KS

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:40 PM CDTHAIL 1.754 Se Minneapolis, KSDELAYED REPORTED RELAYED BY NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT.
Jun 20, 3:41 PM CDTHAIL 1.253 Ne Culver, KS
Jun 20, 3:48 PM CDTHAIL 13 W Bennington, KSDELAYED REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT.
Jun 20, 3:50 PM CDTTSTM WND DMG4 Ese Minneapolis, KS4-5 INCH DIAMETER TREE LIMBS DOWN. WINDS WERE ESTIMATED AT 50-60 MPH.
Jun 20, 3:50 PM CDTHAIL 14 Ese Minneapolis, KS
Jun 20, 3:51 PM CDTHAIL 1.252 Ssw Bennington, KSVIA SPOTTER NETWORK
Jun 20, 4:01 PM CDTHAIL 1.2510 Ne Minneapolis, KSDELAYED REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT.
Jun 20, 4:01 PM CDTHAIL 1.7510 Ssw Miltonvale, KSDELAY REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT
Jun 20, 4:02 PM CDTHAIL 1.256 N Wells, KS
Jun 20, 4:05 PM CDTHAIL 1.755 Sw Miltonvale, KSDELAYED REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT.
Jun 20, 4:10 PM CDTHAIL 0.755 Sw Miltonvale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-726 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS53 KTOP 202029
SVRTOP
KSC143-202115-
/O.NEW.KTOP.SV.W.0152.110620T2029Z-110620T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF CULVER...OR 8 MILES WEST OF SALINA...MOVING NORTH AT
  50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CULVER...
  NILES...
  BENNINGTON...
  MINNEAPOLIS...
  WELLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3931 9773 3931 9737 3904 9737 3896 9744
      3895 9778 3896 9783
TIME...MOT...LOC 2029Z 200DEG 43KT 3885 9774
WIND...HAIL 60MPH 1.00IN

$$

PHILLIPS
3 follow-up statements
040 
WWUS53 KTOP 202044
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT MON JUN 20 2011

KSC143-202115-
/O.CON.KTOP.SV.W.0152.000000T0000Z-110620T2115Z/
OTTAWA-
344 PM CDT MON JUN 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN OTTAWA COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF BENNINGTON...OR 10 MILES SOUTH OF
MINNEAPOLIS...MOVING NORTH AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BENNINGTON AND WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3931 9768 3931 9737 3904 9737 3896 9744
      3896 9775
TIME...MOT...LOC 2043Z 199DEG 40KT 3899 9768
WIND...HAIL 60MPH 1.00IN

$$

PHILLIPS
595 
WWUS53 KTOP 202055
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT MON JUN 20 2011

KSC143-202115-
/O.CON.KTOP.SV.W.0152.000000T0000Z-110620T2115Z/
OTTAWA-
355 PM CDT MON JUN 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL OTTAWA COUNTY...

AT 345 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL.  AT 353 PM THIS STORM 
WAS CENTERED JUST EAST OF MINNEAPOLIS...MOVING NORTH AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3931 9768 3931 9741 3896 9748 3896 9775
TIME...MOT...LOC 2054Z 198DEG 42KT 3908 9763
WIND...HAIL <50MPH 1.25IN

$$

PHILLIPS
993 
WWUS53 KTOP 202116
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT MON JUN 20 2011

KSC143-202125-
/O.EXP.KTOP.SV.W.0152.000000T0000Z-110620T2115Z/
OTTAWA-
416 PM CDT MON JUN 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTTAWA COUNTY HAS
EXPIRED...

AT 415 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR OTTAWA COUNTY HAD 
EXITED THE AREA...THUS THE WARNING HAS EXPIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3931 9768 3931 9741 3896 9748 3896 9775
TIME...MOT...LOC 2055Z 198DEG 42KT 3909 9762

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:47 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 20, 12:47 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CDT MON JUN 20 2011

...UPDATE TO AVIATION...

.DISCUSSION...
SHORT TERM (TODAY AND TONIGHT)...

THE CONCERN FOR THE SHORT TERM FORECAST WILL BE ANOTHER ROUND OF
POTENTIAL SEVERE WEATHER WHICH COULD AFFECT PORTIONS OF CENTRAL AND
NORTHEAST KANSAS ON MONDAY AFTERNOON...

THE 8Z WATER VAPOR IMAGERY AND ASSOCIATED RUC ANALYSIS SHOWS A
CLOSED MID/UPPER LEVEL TROUGH CURRENTLY POSITIONED OVER WESTERN
COLORADO. THIS POTENT WAVE WILL EJECT INTO THE CENTRAL PLAINS
OVERNIGHT AND PUSH INTO THE CENTRAL AND NORTHERN PLAINS DURING THE
DAY ON MONDAY. AT THE SURFACE THE TROUGH ASSOCIATED WITH THE MID
LEVEL WAVE HAS ALREADY UNDERGONE LEE-SIDE CYCLOGENESIS AND
CURRENTLY SITS POSITIONED IN SW KANSAS NEAR KGCK. AHEAD OF THE
TROUGH STRONG SOUTHERLY FLOW WILL KEEP THE CONVEYOR BELT OF WARM
MOIST AIR COMING INTO NORTHEAST KANSAS. AS THE SURFACE TROUGH
CREEPS EASTWARD THE DRIER SWLY FETCH WILL THEN ENCROACH INTO THE
AREA DURING THE AFTERNOON. EXPECT TEMPERATURES IN THE WEST CENTRAL
ZONES TO GET VERY WARM AS HIGHS MAY GET INTO MID 90S. ALTHOUGH MID
LEVEL TEMPERATURES WILL BE VERY WARM AND WILL LEND TO CAPPING
CONCERNS THE STRONG SURFACE HEATING AND DRY AIR PUNCH SHOULD LEAD
TO STEEP LAPSE RATES THAT WOULD CAUSE THE CAP TO ERODE BY THE
LATE AFTERNOON. THUS GIVEN THE STRONG CONVERGENCE ALONG THE PSEUDO DRY-
LINE/COLD FRONT AND STRONG SURFACE HEATING AHEAD OF THE DL/CF
EXPECT SOME ISOLATED THUNDERSTORMS TO FORM LATE THIS AFTERNOON.
GIVEN THE HIGH DEWPOINT DEPRESSIONS ALONG THE DL INTERFACE EXPECT
THESE STORMS TO BE HIGH BASED...THUS MITIGATING MUCH OF THE
TORNADO THREAT. HOWEVER WITH AROUND 3000 J/KG TO WORK WITH AND
APPROXIMATELY 50 KTS OF DEEP LAYER SHEAR ANY STORM WHICH GETS
GOING ACROSS CENTRAL KANSAS WOULD QUICKLY BECOME SEVERE. THE LARGE
DEWPOINT DEPRESSION WILL LEAD TO INVERTED V SOUNDINGS IN THE
CONVECTIVE ENVIRONMENT INDICATING A STRONG THREAT FOR DAMAGING
WIND GUSTS. HAIL WILL ALSO BE A CONCERN GIVEN THE UNSTABLE
ENVIRONMENT. ACROSS THE NORTHERN ZONES...MODELS STILL HAVING A
HARD TIME GETTING A HANDLE ON THE EXACT LOCATION OF THE WARM FRONT
WHICH LOOKS LIKE IT WILL POSITION IT SELF SOMEWHERE IN SOUTHERN
NEBRASKA. SHOULD THE WARM FRONT BECOME POSITIONED NEAR THE KS/NE
BORDER THE ENHANCED LOW LEVEL SHEAR CAUSED BY THE ESE FLOW WILL
INTRODUCE A THREAT FOR AN ISOLATED TORNADO WITH ANY STORM THAT
MAY ENCOUNTER THE BOUNDARY. MONDAY NIGHT WILL SEE AN INCREASED
COVERAGE IN THUNDERSTORM ACTIVITY AS THE FRONTAL BOUNDARY SPEEDS
THROUGH THE AREA. EXPECT THESE STORMS TO BE STRONG TO SEVERE AS
THEY PUSH THROUGH THE AREA WITH STRONG DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

TUESDAY THROUGH SUNDAY...

BY EARLY TUESDAY THE FRONTAL BOUNDARY WILL HAVE MADE IT COMPLETELY
THROUGH THE CWA LENDING TO DRIER AND COOLER CONDITIONS FOR TUESDAY
THROUGH MUCH OF THE REST OF THE WEEK. RETURN FLOW AT THE SURFACE
WILL ALLOW CONDITIONS TO BECOME WARMER AND MOISTER AS A WESTERN
RIDGE BUILDS IN CAUSING NORTHWESTERLY FLOW TAKES HOLD OF THE AREA.
THE LATE PART OF THE WORK WEEK THROUGH NEXT WEEKEND WILL BECOME
ACTIVE WITH MULTIPLE ROUNDS OF CONVECTIVE ACTIVITY AS SUBTLE
SHORTWAVE TROUGHS RIDE OVER THE RIDGE.

JL

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.AVIATION...

VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF
CONVECTION IS A BIT TRICKY BUT MORE CONFIDENT IN THE 23Z-03Z
PERIOD AT MHK AND FROM 01Z-05Z AT TOP AND FOE ATTM. WINDS TO
REMAIN SOUTH TO SOUTH SOUTHWEST THROUGH THE PERIOD WITH SPEEDS
AROUND 14 KTS WITH HIGHER GUSTS. ALSO VSBYS SHOULD LOWER TO MVFR
IN THE TSRA ALSO GUSTS MAY EXCEED 45 KTS WITH THE TSRA.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ037-054>056-058-059.

&&
Hazardous weather outlook, Jun 20, 1:25 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
125 PM CDT MON JUN 20 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-211830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
125 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED TO RETURN THIS AFTERNOON...
MAINLY ALONG A DRYLINE INTERFACE ACROSS CENTRAL KANSAS. SHOULD
STORMS FORM THEY COULD QUICKLY BECOME SEVERE WITH STRONG DAMAGING
WINDS AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS BEING THE
PRIMARY THREAT. ALSO ISOLATED TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY NEAR THE NEBRASKA BORDER.

STRONG WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS EAST CENTRAL
KANSAS THIS AFTERNOON WITH GUSTS AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL INCREASE AGAIN BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:40 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris35 min
Jun 19, 7:57 PM CDTTornado WarningTOPDickinson, Geary, Morris48 min
Jun 19, 8:42 PM CDTTornado WarningTOPGeary, Morris, Wabaunsee35 min
Jun 19, 9:14 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee46 min
Jun 19, 9:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley30 min
Jun 20, 10:33 AM CDTWind AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Morris, Osage7 hr
Jun 20, 4:00 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Washington45 min
Jun 20, 4:43 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington47 min
Jun 20, 5:09 PM CDTSpecial Weather StatementTOPDickinson36 min
Jun 20, 5:24 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington51 min
Jun 20, 5:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson48 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningTOPWashington27 min
Jun 20, 5:57 PM CDTSpecial Weather StatementTOPRepublic33 min
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley42 min
Jun 20, 6:07 PM CDTSevere Thunderstorm WarningTOPClay, Washington38 min
Jun 20, 6:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Jun 20, 6:32 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris43 min
Jun 20, 6:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley47 min
Jun 20, 6:56 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.